Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 23, NWS San Angelo, TX

May 5, 2006Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at May 5, 2006, 7:43 PM CDT for Callahan County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2006, 7:43 PM CDT (00:43 UTC)
Expired
May 5, 2006, 8:15 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 27 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 060045 RRA
TORSJT
TXC059-060115-
/O.NEW.KSJT.TO.W.0023.060506T0043Z-060506T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
743 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CALLAHAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH ROTATION 5 MILES SOUTHWEST OF ATWELL...OR 
  ABOUT 17 MILES SOUTHEAST OF BAIRD...MOVING EAST AT 30 MPH.         
  ALTHOUGH THE ROTATION HAS WEAKENED SINCE 730 PM...A TORNADO        
  REMAINS POSSIBLE. THIS STORM WILL ALSO PRODUCE HAIL UP TO BASEBALL 
  SIZE HAIL.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ATWELL BY 750 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3238 9932 3215 9929 3217 9912 3241 9912

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 6:20 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 5, 6:20 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT FRI MAY 5 2006

.AVIATION...
SCT TSTMS DEVELOPING ACROSS THE BIG COUNTRY. TORNADO WATCH IN
EFFECT FOR WEST CENTRAL TEXAS UNTIL 06/03Z. OTHER STORMS WILL
DEVELOP FURTHER SOUTH ACROSS THE REMAINDER OF WEST CENTRAL TEXAS.
STRONG UPPER LEVEL DYNAMICS ROTATING ACROSS THE AREA ALONG WITH
SURFACE BOUNDARIES WILL RESULT IN POSSIBLE SEVERE WEATHER TONIGHT.
CURRENTLY GOING WITH VRB35G45KT 3SM TSRAGR IN THE KABI TAF UNTIL
06/02Z. AREAS OF MVFR CIGS OF BKN020-030 WILL DEVELOP AFTER 06/03Z.

&&

.PREV DISCUSSION... (ISSUED 142 PM CDT FRI MAY 5 2006)

UPDATE...
UPDATED ZONES TO ADD TORNADO WATCH HEADLINE.

PREV DISCUSSION... (ISSUED 104 PM CDT FRI MAY 5 2006)

SHORT TERM...
ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...AS SPC DAY 1 OUTLOOK HAS THE SOUTHERN HALF OF THE CWFA
IN A MODERATE RISK. STORMS WILL FIRE ALONG NW-SE SURFACE BOUNDARY
NEAR A KMAF-KSJT-BRADY LINE AND ALONG DRYLINE ACROSS EXTREME
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. SUPERCELLS ARE A GOOD
BET DUE TO SBCAPE VALUES OF 2000 TO 3000 J/KG AND 0-6KM SHEAR OF
50 TO 60 KNOTS. MAIN SEVERE THREATS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. ALSO...0-3KM HODOGRAPHS SHOW GOOD CLOCKWISE
TURNING WITH HELICITY VALUES OF 150 TO 300...SO THERE IS POTENTIAL
FOR TORNADOES. LOW LEVEL MOISTURE AXIS IS CURRENTLY LOCATED ALONG
A KCOT-KSOA-KINK-KHOB LINE. GOING WITH LKLY POPS ACROSS THE CWFA
TONIGHT AS AN MCS WILL FORM BY 06/06Z AN MOVE EAST-SOUTHEAST
TOWARD CENTRAL TEXAS. LOCALLY HEAVY RAIN WILL BE A POSSIBILITY DUE
TO HIGH PW VALUES. WILL KEEP CHC POPS GOING FOR SATURDAY AS SOME
INSTABILITY AND SHEAR STILL PRESENT ALONG WITH SURFACE BOUNDARY.

LONG TERM...
MAINLY SLGT CHC POPS FOR SATURDAY NIGHT THROUGH MONDAY
NIGHT...THEN A DRY FORECAST TUESDAY THROUGH FRIDAY AS UPPER
HEIGHTS BUILD AND MID LEVEL CAPPING INCREASES. HIGHS WILL BE IN
THE LOWER TO MID 90S ACROSS MUCH OF THE AREA MONDAY THROUGH
WEDNESDAY. COOL FRONT TO MOVE SOUTH ACROSS WEST CENTRAL TEXAS LATE
NEXT WEEK...WITH HIGHS IN THE 80S THURSDAY AND FRIDAY.

.SJT WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM FRIDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.

&&
Hazardous weather outlook, May 5, 1:32 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT FRI MAY 5 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
132 PM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS THROUGH
LATE EVENING...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20.
INCREASING WIND SHEAR AND MODERATE TO HIGH ATMOSPHERIC INSTABILITY
WILL LEAD TO A POTENTIAL FOR RAPIDLY DEVELOPING SUPERCELL
THUNDERSTORMS AFTER 3 PM. VERY LARGE AND DESTRUCTIVE HAIL AND
ISOLATED TORNADOES WILL BE THE PRIMARY SEVERE WEATHER THREATS.
LOCALIZED FLASH FLOODING WILL BE ASSOCIATED WITH LONG LIVED
SUPERCELL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...MAINLY
EAST OF AN ABILENE TO JUNCTION LINE. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FROM THIS AFTERNOON INTO THE
EARLY MORNING HOURS SATURDAY.

14

In the hours before

Local storm report, May 5, 7:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             7 S BAIRD               32.29N 99.40W
05/05/2006  E1.75 INCH       CALLAHAN           TX   PUBLIC

            GOLFBALL HAIL

&&

MD
Local storm report, May 5, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
728 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             HASKELL                 33.16N 99.73W
05/05/2006  E0.75 INCH       HASKELL            TX   LAW ENFORCEMENT

&&

14
Local storm report, May 5, 7:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             RULE                    33.18N 99.89W
05/05/2006  E1.75 INCH       HASKELL            TX   LAW ENFORCEMENT

&&

14
Local storm report, May 5, 7:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
735 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             12 S BAIRD              32.22N 99.40W
05/05/2006  E1.75 INCH       CALLAHAN           TX   CO-OP OBSERVER

&&

14
Local storm report, May 5, 7:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             HASKELL                 33.16N 99.73W
05/05/2006  E1.00 INCH       HASKELL            TX   AMATEUR RADIO

&&

14
Local storm report, May 5, 7:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
743 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             HASKELL                 33.16N 99.73W
05/05/2006  E1.75 INCH       HASKELL            TX   PUBLIC

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:04 PM CDTTornado WarningSJTHaskell41 min
May 5, 7:07 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels53 min
May 5, 7:12 PM CDTSevere Thunderstorm WarningSJTJones48 min
May 5, 7:28 PM CDTTornado WarningSJTJones47 min
May 5, 7:42 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan48 min
May 5, 7:44 PM CDTTornado WarningSJTHaskell, Shackelford, Throckmorton46 min
May 5, 8:00 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels60 min
May 5, 8:09 PM CDTSevere Thunderstorm WarningSJTFisher66 min
May 5, 8:13 PM CDTTornado WarningSJTCrockett47 min
May 5, 8:14 PM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor46 min
May 5, 8:22 PM CDTTornado WarningSJTColeman, Runnels38 min
May 5, 8:25 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton50 min
May 5, 8:28 PM CDTSevere Thunderstorm WarningSJTTaylor62 min
May 5, 8:34 PM CDTSevere Thunderstorm WarningSJTTaylor41 min
May 5, 8:51 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan54 min
May 5, 8:56 PM CDTTornado WarningSJTBrown, Coleman49 min
May 5, 8:58 PM CDTTornado WarningSJTCallahan, Shackelford32 min
May 5, 9:03 PM CDTTornado WarningSJTCallahan, Taylor42 min
May 5, 9:19 PM CDTTornado WarningSJTJones, Shackelford26 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor35 min
May 5, 9:28 PM CDTSevere Thunderstorm WarningSJTJones, Taylor32 min
May 5, 9:38 PM CDTTornado WarningSJTCallahan, Coleman52 min
May 5, 9:38 PM CDTTornado WarningSJTBrown52 min
May 5, 9:45 PM CDTTornado WarningSJTJones, Shackelford30 min
May 5, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan, Nolan, Shackelford, Taylor27 min
May 5, 10:15 PM CDTTornado WarningSJTRunnels, Taylor30 min
May 5, 10:16 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor59 min
May 5, 10:24 PM CDTSevere Thunderstorm WarningSJTBrown51 min
May 5, 10:31 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Shackelford, Taylor59 min
May 5, 10:33 PM CDTFlash Flood WarningSJTBrown4 hr
May 5, 10:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor63 min
May 5, 11:09 PM CDTSevere Thunderstorm WarningSJTBrown51 min
May 5, 11:36 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, Concho, McCulloch, Runnels, San Saba54 min
May 6, 12:29 AM CDTSevere Thunderstorm WarningSJTConcho, McCulloch61 min
May 6, 1:04 AM CDTSevere Thunderstorm WarningSJTSan Saba26 min
May 6, 1:10 AM CDTSevere Thunderstorm WarningSJTMcCulloch50 min
May 6, 2:04 AM CDTFlash Flood WarningSJTMcCulloch, San Saba116 min
May 6, 2:11 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard53 min
May 6, 5:03 AM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 6:00 AM CDTSevere Thunderstorm WarningSJTMason, Menard30 min
May 6, 2:18 PM CDTSevere Thunderstorm WarningSJTKimble, Menard42 min
May 6, 3:13 PM CDTSevere Thunderstorm WarningSJTKimble, Mason47 min
May 6, 3:48 PM CDTSevere Thunderstorm WarningSJTKimble, Mason27 min
May 6, 4:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba31 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningSJTMason, San Saba30 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.